Volume 9, issue 2 (2005)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 28
Issue 3, 1005–1499
Issue 2, 497–1003
Issue 1, 1–496

Volume 27, 9 issues

Volume 26, 8 issues

Volume 25, 7 issues

Volume 24, 7 issues

Volume 23, 7 issues

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Procedure
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Author Index
To Appear
Other MSP Journals
Complete intersection singularities of splice type as universal abelian covers

Walter D Neumann and Jonathan Wahl

Geometry & Topology 9 (2005) 699–755

arXiv: math.AG/0407287


It has long been known that every quasi-homogeneous normal complex surface singularity with –homology sphere link has universal abelian cover a Brieskorn complete intersection singularity. We describe a broad generalization: First, one has a class of complete intersection normal complex surface singularities called “splice type singularities,” which generalize Brieskorn complete intersections. Second, these arise as universal abelian covers of a class of normal surface singularities with –homology sphere links, called “splice-quotient singularities.” According to the Main Theorem, splice-quotients realize a large portion of the possible topologies of singularities with –homology sphere links. As quotients of complete intersections, they are necessarily –Gorenstein, and many –Gorenstein singularities with –homology sphere links are of this type. We conjecture that rational singularities and minimally elliptic singularities with –homology sphere links are splice-quotients. A recent preprint of T Okuma presents confirmation of this conjecture.

surface singularity, Gorenstein singularity, rational homology sphere, complete intersection singularity, abelian cover
Mathematical Subject Classification 2000
Primary: 32S50, 14B05
Secondary: 57M25, 57N10
Forward citations
Received: 31 October 2004
Revised: 18 April 2005
Accepted: 6 March 2005
Published: 28 April 2005
Proposed: Robion Kirby
Seconded: Ronald Fintushel, Ronald Stern
Walter D Neumann
Department of Mathematics
Barnard College
Columbia University
New York
New York 10027
Jonathan Wahl
Department of Mathematics
The University of North Carolina
Chapel Hill
North Carolina 27599-3250